Ohio, 2020

Damaging Winds in Ohio, July 9, 2020

July 9, 2020 · NWS CLE · 3 events in 2 counties and zones

During the afternoon and early evening of the 9th, isolated to scattered thunderstorms developed along a Lake Erie lake breeze front as the mesoscale cold front encountered moderate instability and moderate to strong DCAPE amidst weak vertical wind shear. Several severe thunderstorms with damaging wind gusts affected Huron and Trumbull Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

During the afternoon and early evening of the 9th, isolated to scattered thunderstorms developed along a Lake Erie lake breeze front as the mesoscale cold front encountered moderate instability and moderate to strong DCAPE amidst weak vertical wind shear. Several severe thunderstorms with damaging wind gusts affected Huron and Trumbull Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 9, 3:11 PM EST, 3 minutes earlier.

Area forecast discussion, Jul 9, 3:11 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
411 PM EDT Thu Jul 9 2020

.SYNOPSIS...
A cold front over the Midwest will continue east into the Great
Lakes region for Friday. The front will slow over the area on
Friday night and a weak disturbance will ripple through the
front on Saturday. A secondary cold front will push through on
Sunday. High pressure will attempt to build in from the
southwest for the beginning of next week.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
Some isolated showers and thunderstorms are present over the
area this afternoon. Expect that coverage will increase over the
next couple of hours as the atmosphere hits its peak in heating
and a lake breeze advances southward, allowing for some
additional lift to initiate convection. While iso/sct showers
and storms are expected, the best coverage will be in NE OH/NW
PA where the lake breeze is strongest and where there is a touch
better moisture. Much of the convective activity will diminish
tonight with the loss of daytime heating. However, some
additional isolated activity is possible overnight in NW OH as
resultant boundaries/convection may allow for convection to
persist, as the cold front approaches from the west for Friday.
Overnight lows should remain in the upper 60s to lower 70s as
some cloud cover should help keep things warm.

Friday will be the first day with more widespread rainfall
across the area as a cold front approaches from the west. With a
very warm air mass over the region ahead of the front, expecting
more showers and thunderstorms to develop over the region. These
will be mostly driven by the instability, as the upper level
flow is fairly weak with the shortwave. There will certainly be
a conditional severe weather threat as there has been the last
several days with the ample instability over the region, which
would be supportive of downbursts. High water content in the
atmosphere with PW values approaching 2" would allow for heavy
rainfall with any storms and a local flood threat is also
possible. The front should be focused for the eastern part of
the area on Friday night where a higher rain threat will remain.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Upper level trough will rotate into the eastern United States by
Sunday and then become split with a slightly building ridge over the
local area Sunday night.  A weak cold front will move through the
area late Friday night into Saturday morning along with the upper
level trough.  Moisture associated with both features will push east
into the area Friday night into Saturday.  As the front and upper
level trough move east Saturday, threat for showers and
thunderstorms will diminish from west to east. A reinforcing cold
front will slide south toward the area Sunday with some limited
residual moisture in place and with day time heating, could see a
shower or thunderstorm develop by the afternoon Sunday and continue
into Sunday night.  Temperatures during this period will be in the
coolest during this two week stretch with highs in the lower to
middle 80s in the east and central and upper 80s west Saturday and
lower to middle 80s Sunday.  Lows will be in the middle to upper 60s
Saturday night and lower to middle 60s Sunday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Amplification of an upper level ridge will take place over the
middle Mississippi Valley region by mid-week and will shift east
over the local area.  This will be the precursor to the development
of the next heat wave.  Long term outlooks are already indicating
potential for excessive heat by mid-week next week.  Models are
suggesting an extensive southwest flow into the local area from the
deep south that will force increasing 1000 to 500 MB thickness
values to around 580 by Wednesday.  This will reflect to the surface
as a potential stretch of several 90+ degree days.  Upper level
ridging and surface high pressure ridge extending southwest from
Maine into the area will dominate the local area through the middle
and latter part of the week.  Dry weather is expected for the most
part except some residual thunderstorm threat Monday and then again
possibly by Thursday as waves of low pressure move northeast along a
stationary frontal boundary.  Expecting temperatures to be in the
upper 70s east to lower to middle 80s west Monday, lower 80s east to
upper 80s west Tuesday, upper 80s east and mid 90s west Wednesday,
and lower to middle 90s Thursday. Lows through the period will be in
the 60s except 70s by Wednesday night.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Mostly VFR conditions are expected through tomorrow. The main
concern for this afternoon and evening will be yet another round
of diurnal shower and thunderstorm activity over the region.
Cumulus clouds have already developed over the region at around
5000 ft. Expect scattered showers and thunderstorms to begin
appearing at any time. At this point, it is very tough to say if
any of these will impact a terminal directly. Therefore, have
maintained windows of vicinity thunder and VFR conditions.
Convection should diminish with the loss of diurnal heating
tonight.

A cold front will approach from the west tomorrow. Winds will
begin out of the south ahead of the front. This system will
bring more widespread rain and perhaps thunderstorms to the
region. Have thrown in some VFR ceilings and vicinity thunder
for tomorrow at several terminals, but this will need to be
further refined with future TAF packages as timing confidence
increases.

Outlook...NON-VFR in a greater coverage of thunderstorms expected
late Friday into Saturday as a front crosses the area.

&&

.MARINE...
Winds will be quite variable and uneventful through much of the
forecast period with winds 10 knots or less.  The exception will be
Friday night when winds increase from the northwest around 15 knots
behind a cold front. This will likely warrant the issuance of a
small craft advisory that will linger into Saturday morning.
Otherwise, winds diminish fairly quickly Saturday and go light and
variable once again.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 9 PM EDT this evening for OHZ003-006>011-
     017>022-027>033-036>038-047.
PA...None.
MARINE...None.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Sefcovic
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...Sefcovic
MARINE...Lombardy
Hazardous weather outlook, Jul 9, 2:40 AM EST, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
340 AM EDT Thu Jul 9 2020

OHZ003-006>011-017>022-027>033-036>038-047-100745-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Hancock-Seneca-Huron-
Medina-Summit-Portage-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-
Mahoning-Marion-Morrow-Holmes-Knox-
340 AM EDT Thu Jul 9 2020

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Hot and humid conditions will lead to heat indices of 95-100 degrees.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms will be capable of producing heavy rain and
localized flooding during the afternoon and evening hours through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-100745-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
340 AM EDT Thu Jul 9 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ012>014-023-089-PAZ001>003-100745-
Lake-Geauga-Ashtabula Inland-Trumbull-Ashtabula Lakeshore-
Northern Erie-Southern Erie-Crawford-
340 AM EDT Thu Jul 9 2020

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms will be capable of producing heavy rain and
localized flooding during the afternoon and evening hours through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 9, 2:01 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Cleveland OH
301 PM EDT Thu Jul 9 2020

OHZ019-091930-
Huron-
301 PM EDT Thu Jul 9 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN HURON COUNTY...

At 300 PM EDT, a strong thunderstorm was located near New London, or
11 miles southeast of Norwalk. The storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Norwalk, New London, Wakeman, Greenwich and North Fairfield.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4123 8269 4129 8236 4128 8235 4107 8234
      4107 8243 4104 8244 4102 8257
TIME...MOT...LOC 1900Z 168DEG 4KT 4112 8248

Lombardy
Special weather statement, Jul 9, 2:58 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Cleveland OH
358 PM EDT Thu Jul 9 2020

OHZ009-019-092045-
Huron-Erie-
358 PM EDT Thu Jul 9 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HURON AND ERIE
COUNTIES...

At 357 PM EDT, a strong thunderstorm was located near Milan, or 8
miles northeast of Norwalk, moving north at 5 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Norwalk, Western Vermilion, Milan, Northern Milan, Wakeman, Berlin
Heights and Birmingham.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4138 8250 4138 8246 4143 8235 4131 8234
      4125 8236 4125 8260 4144 8265
TIME...MOT...LOC 1957Z 180DEG 5KT 4133 8249

Lombardy

The radar

The Pittsburgh radar (KPBZ), 84 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Trumbull

When
July 9, 3:14 PM EST
Where
Trumbull County, 1.2 mi NNE of Mc Donald
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.187, -80.724

A downburst affected the east side of Niles. One tree was downed onto a house along Clark Street. Another tree was downed at the corner of Hazel Street and Robbins Ave. Five trees were downed along Gardenland Avenue. Lastly, a tree fell onto a mobile home on 9th Street, causing the roof to cave-in and injuring the occupant.

Thunderstorm Wind, Huron

When
July 9, 6:19 PM EST
Where
Huron County, 0.22 mi SW of Strongs Ridge
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.278, -82.803

Multiple trees down along OH 113, about two miles east of Bellevue. Probable downburst.

Thunderstorm Wind, Huron

When
July 9, 7:06 PM EST
Where
Huron County, 2.34 mi NNW of Norwalk
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.263, -82.629

Trees and telephone pole down at the corner of Lovers Lane Road and Whittlesey Avenue on north side of Norwalk. Probable downburst. Time estimated via radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898061, 898066, 898076.